Florida, 2011

Flood in Florida, October 19, 2011

October 19, 2011 · NWS KEY · 1 event in 1 county or zone

A low pressure system in the eastern Gulf of Mexico assisted in the formation of three separate squall lines, which moved east through the Florida Keys and surrounding coastal waters from the evening of October 18th through morning of October 19th. Widespread gale-force wind gusts and street flooding occurred across the Lower and Middle Florida Keys, along with a damaging waterspout across the…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS KEY wrote it up.

A low pressure system in the eastern Gulf of Mexico assisted in the formation of three separate squall lines, which moved east through the Florida Keys and surrounding coastal waters from the evening of October 18th through morning of October 19th. Widespread gale-force wind gusts and street flooding occurred across the Lower and Middle Florida Keys, along with a damaging waterspout across the Anchorage at Key West Harbor.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Key West, FL wrote its last area forecast discussion before the first event at Oct 19, 3:27 AM EST, 4 hours 3 minutes earlier.

Area forecast discussion, Oct 19, 3:27 AM EST, 4 hours 3 minutes before
AREA FORECAST DISCUSSION FOR THE FLORIDA KEYS
NATIONAL WEATHER SERVICE KEY WEST FL
427 AM EDT WED OCT 19 2011

.DISCUSSION...
.CURRENTLY...
RADAR DETECTS THREE LINES OF SHOWERS AND THUNDERSTORMS ACROSS THE
SERVICE AREA...ONE DISSIPATING LINE EXTENDING FROM FLORIDA BAY
ACROSS THE UPPER KEYS INTO THE EASTERN FLORIDA STRAITS...A MUCH
STRONGER SQUALL LINE APPROACHING THE LOWER KEYS FROM THE GULF WATERS
AND WESTERN STRAITS...AND A THIRD LINE ENTERING OUR GULF WATERS WEST
OF THE DRY TORTUGAS. THIS ACTIVITY HAS EVOLVED INTO LINEAR FORMS
DURING THE NIGHT...AS OPPOSED TO THE MORE DISCRETE CELLS THAT WERE
OBSERVED DURING TUESDAY EVENING. KBYX VWP DATA SHOWS LOW LEVEL FLOW
SLOWLY VEERING TOWARD THE SOUTHWEST WITH TIME...BUT REMAINING QUITE
STRONG WITH ESTIMATED SPEEDS OF 35-40 KNOTS AT 2K TO 4K FEET. SKIES
REMAIN CLOUDY ACROSS THE REGION...WITH TEMPERATURES HOLDING IN THE
LOWER 80S WITHIN A VERY STRONG WARM ADVECTION PATTERN. WINDS HAVE
BEEN QUITE STRONG OVERNIGHT...WITH LAND STATIONS REPORTING SUSTAINED
SPEEDS OF 15 TO 20 KNOTS AND PEAK GUSTS OF 25 TO 30 KNOTS EACH HOUR.

SURFACE ANALYSIS DEPICTS A LOW PRESSURE TROUGH ACROSS THE EASTERN
GULF OF MEXICO...EXTENDING SOUTHWARD FROM A LOW CENTERED OVER
NORTH GEORGIA. A COLD FRONT IS RACING SOUTHEASTWARD ACROSS THE GULF...
AND IS LOCATED ALONG A LINE FROM AAF TO BUOY 42003 TO JUST NORTHWEST
OF THE YUCATAN PENINSULA AS OF 4 AM. ALOFT...A DEEP MID LATITUDE
TROUGH IS LOCATED ACROSS THE MISSISSIPPI VALLEY...AND CONTINUES TO
DIG INTO THE GULF OF MEXICO. OVERNIGHT SOUNDINGS FROM MIAMI AND KEY
WEST SHOW A VERY MOIST AND MODERATELY UNSTABLE AIRMASS REMAINING IN
PLACE ACROSS OUR AREA...WITH PWATS NEAR 2.2 INCHES.

.SHORT TERM (TODAY THROUGH FRIDAY)...
THE FIRST SIGNIFICANT COLD FRONT OF THE SEASON WILL MOVE THROUGH THE
FLORIDA KEYS LATER TODAY. IN ADVANCE OF THIS FRONT...NUMEROUS SHOWERS
AND THUNDERSTORMS WILL CONTINUE TO AFFECT THE AREA WITHIN STRONG
SOUTHWEST FLOW AND ABUNDANT TROPICAL MOISTURE. THE THREAT FOR
TORNADOES HAS DECREASED...AND IN COORDINATION WITH SPC AND WFO MIAMI
HAVE DROPPED THE TORNADO WATCH. HOWEVER...STRONG WIND GUSTS IN THE 40
TO 50 MPH RANGE WILL REMAIN POSSIBLE WITHIN FAST MOVING LINES OF
THUNDERSTORMS THROUGH AT LEAST MIDDAY AND POSSIBLY INTO THE AFTERNOON
HOURS. ONE SUCH LINE IS BEARING DOWN ON THE LOWER KEYS AT THIS TIME.
HAVE MAINTAINED LIKELY POPS ALONG WITH MENTION OF GUSTY WINDS. FAST
MOVEMENT OF THE CONVECTION SHOULD PRECLUDE EXCESSIVE RAINFALL
TOTALS...ALTHOUGH INTENSE RAINFALL RATES WILL BE POSSIBLE FOR BRIEF
PERIODS. EVEN OUTSIDE OF CONVECTION...STRONG SOUTHWEST WINDS WILL
AFFECT THE KEYS THROUGH MIDDAY...WITH SUSTAINED WIND SPEEDS OF 20 TO
30 MPH AND GUSTS AROUND 35 MPH. IT APPEARS THAT WINDS ON LAND SHOULD
REMAIN BELOW WIND ADVISORY CRITERIA...BUT WILL CONTINUE TO MONITOR.

CONDITIONS SHOULD FINALLY BEGIN TO IMPROVE ACROSS THE KEYS LATER
THIS AFTERNOON...WITH THE FRONT CLEARING EAST OF OUR AREA EARLY THIS
EVENING. EXPECT NORTHWEST BREEZES TO PICK UP BEHIND THE FRONT DURING
THE EVENING...USHERING COOLER AND DRIER AIR INTO THE KEYS. WARM WATER
TEMPS WILL KEEP LOWS FROM DROPPING TOO FAR...BUT STILL EXPECT TEMPS
BY MORNING IN THE LOWER 70S...NEAR 70 IN THE UPPER KEYS.

MAINLY DRY AND MUCH MORE PLEASANT POST-FRONTAL CONDITIONS SHOULD
PREVAIL ACROSS THE KEYS DURING THE REMAINDER OF THE SHORT TERM
PERIOD...AS CONTINENTAL HIGH PRESSURE ALONG THE EASTERN SEABOARD
MAINTAINS NORTHERLY FLOW OVER FLORIDA. ANY REMAINING MOISTURE WILL
BE SHALLOW AND WOULD NOT EXPECT ANYTHING MORE THAN ISOLATED SHOWERS.
SEE NO REASON TO ADJUST THE EXISTING DIME POPS. EXPECT THE COOLEST
TEMPERATURES OBSERVED IN THE KEYS SINCE MARCH...WITH HIGHS THURSDAY
AND FRIDAY IN THE UPPER 70S TO NEAR 80...AND LOWS THURSDAY NIGHT
DROPPING TO AROUND 70 (EXCEPT MID TO UPPER 60S IN THE UPPER KEYS).

&&

.LONG TERM (FRIDAY NIGHT THROUGH TUESDAY)...
CONTINUED MEAN LONGWAVE TROUGHING ACROSS THE EASTERN CONUS AND
SURFACE HIGH PRESSURE OVER THE SOUTHEASTERN STATES WILL MAINTAIN
GENERALLY DRY NORTHERLY FLOW ACROSS FLORIDA THROUGH THE LONG TERM
PERIOD. SHALLOW LOW LEVEL MOISTURE WILL EVENTUALLY CREEP BACK INTO
THE KEYS AS THE FLOW VEERS TO THE NORTH/NORTHEAST...BUT EXPECT
NOTHING MORE THAN ISOLATED SHOWERS THROUGH THE PERIOD...WITH POPS NO
HIGHER THAN 20 PERCENT. TEMPERATURES WILL REMAIN ABOUT 5 DEGREES
BELOW NORMAL FRIDAY NIGHT AND SATURDAY...THEN SLOWLY CLIMB BACK
TOWARD NORMAL LEVELS FROM SATURDAY NIGHT THROUGH TUESDAY.

&&

.MARINE...
STRONG SOUTHWEST WINDS CONTINUE ACROSS THE KEYS COASTAL WATERS...
WITH AVAILABLE C-MAN SITES REPORTING SUSTAINED SPEEDS OF 25 TO 30
KNOTS...AND PEAK GUSTS NEAR OR JUST BELOW GALE FORCE. EXPECT SIMILAR
CONDITIONS TO CONTINUE THIS MORNING...WITH A HIGH-END SMALL CRAFT
ADVISORY REMAINING POSTED FOR ALL WATERS. FAST MOVING LINES OF
SHOWERS AND THUNDERSTORMS WILL POSE AN ADDITIONAL MARINE HAZARD...
PRODUCING WIND GUSTS IN EXCESS OF 40 KNOTS. WINDS SHOULD VEER TO
THE WEST/NORTHWEST FROM WEST TO EAST ACROSS OUR AREA THIS AFTERNOON
AS THE COLD FRONT MOVES THROUGH THE REGION...WITH FRESH NORTHWEST
BREEZES EXPECTED TONIGHT. CAUTION HEADLINES WILL PROBABLY BE NEEDED
TONIGHT...WITH ADVISORIES POSSIBLE EITHER FOR WINDS OR FOR RESIDUAL
HIGH SEAS ACROSS THE STRAITS AND OFFSHORE GULF WATERS. A LARGE
NORTHWEST SWELL WILL AFFECT THE WESTERN STRAITS AND GULF WATERS
TONIGHT AND THURSDAY...AND A SCA FOR HAZARDOUS SEAS WILL LIKELY
BE NEEDED. OTHERWISE...MODERATE TO FRESH NORTHERLY BREEZES WILL
PREVAIL ACROSS THE AREA FROM THURSDAY THROUGH THE WEEKEND...WITH
ONLY ISOLATED SHOWERS EXPECTED.

&&

.AVIATION...
PERIODS OF SUB-VFR CONDITIONS ARE EXPECTED AT EYW AND MTH THROUGH
16Z...WITH THE POTENTIAL FOR BRIEF PERIODS OF SUB-IFR CONDITIONS AT
THE ISLAND TERMINALS AS A COUPLE OF LINES OF SHOWERS AND EMBEDDED
STRONG THUNDERSTORMS RACES NORTHEASTWARD ACROSS THE ISLAND CHAIN
AHEAD OF A STRONG COLD FRONT. SOUTH TO SOUTHWESTERLY WINDS OF 30 TO
40 KNOTS FROM JUST OFF THE SURFACE UP TO 10000 FEET WILL CREATE
DANGEROUS CROSSWIND IMPACTS AT THE ISLAND TERMINALS THROUGH 16Z.
WINDS WILL SHIFT TO A WEST TO NORTHWESTERLY DIRECTION BY 18Z...WITH
SPEEDS OF 20 TO 30 KNOTS EXPECTED THROUGH 00Z AT EYW AND MTH.

&&

.PRELIMINARY POINT TEMPS/POPS...
KEY WEST  85  73  79  70 / 70 20 10 10
MARATHON  85  72  79  69 / 70 20 10 10

&&

.KEY WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GM...SMALL CRAFT ADVISORY FOR GMZ031>034-042>044-052>055-072>075.

&&

PUBLIC/MARINE.........JACOBSON
AVIATION/RADAR........NELSON/MSB

VISIT US ON THE WEB AT WWW.WEATHER.GOV/KEYWEST
Hazardous weather outlook, Oct 19, 3:33 AM EST, 3 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KEY WEST FL
433 AM EDT WED OCT 19 2011

FLZ076>078-GMZ031>034-042>044-052>055-072>075-201000-
MONROE UPPER KEYS-MONROE MIDDLE KEYS-MONROE LOWER KEYS-
FLORIDA BAY INCLUDING BLACKWATER AND BUTTONWOOD SOUNDS-
BAYSIDE AND GULF SIDE FROM CRAIG KEY TO HALFMOON SHOAL OUT TO
5 FATHOMS-
GULF WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE 20 TO 60 NM OUT
AND BEYOND 5 FATHOMS-
GULF OF MEXICO INCLUDING DRY TORTUGAS AND REBECCA SHOAL CHANNEL-
HAWK CHANNEL FROM OCEAN REEF TO CRAIG KEY OUT TO THE REEF-
HAWK CHANNEL FROM CRAIG KEY TO WEST END OF SEVEN MILE BRIDGE OUT
TO THE REEF-
HAWK CHANNEL FROM WEST END OF SEVEN MILE BRIDGE TO HALFMOON SHOAL
OUT TO THE REEF-
STRAITS OF FLORIDA FROM OCEAN REEF TO CRAIG KEY OUT 20 NM-
STRAITS OF FLORIDA FROM CRAIG KEY TO WEST END OF SEVEN MILE
BRIDGE OUT 20 NM-
STRAITS OF FLORIDA FROM WEST END OF SEVEN MILE BRIDGE TO SOUTH OF
HALFMOON SHOAL OUT 20 NM-
STRAITS OF FLORIDA FROM HALFMOON SHOAL TO 20 NM WEST OF DRY
TORTUGAS OUT 20 NM-
STRAITS OF FLORIDA FROM OCEAN REEF TO CRAIG KEY 20 TO 60 NM OUT-
STRAITS OF FLORIDA FROM CRAIG KEY TO WEST END OF SEVEN MILE
BRIDGE 20 TO 60 NM OUT-
STRAITS OF FLORIDA FROM WEST END OF SEVEN MILE BRIDGE TO SOUTH OF
HALFMOON SHOAL 20 TO 60 NM OUT-
STRAITS OF FLORIDA FROM HALFMOON SHOAL TO 20 NM WEST OF DRY
TORTUGAS 20 TO 60 NM OUT-
433 AM EDT WED OCT 19 2011

...SMALL CRAFT ADVISORY IN EFFECT FOR ALL KEYS COASTAL WATERS...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE FLORIDA KEYS AND
ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS WILL IMPACT THE FLORIDA KEYS AND
ADJACENT COASTAL WATERS TODAY. SOME THUNDERSTORMS MAY BE STRONG...
WITH WIND GUSTS OF 40 TO 50 MPH POSSIBLE.

A SMALL CRAFT ADVISORY REMAINS IN EFFECT FOR ALL KEYS COASTAL WATERS
TODAY DUE TO SUSTAINED SOUTHWEST WINDS OF 25 TO 30 KNOTS...WITH PEAK
GUSTS UP TO GALE FORCE. WINDS AND SEAS WILL BE EVEN HIGHER IN AND
NEAR THUNDERSTORMS.

A SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS WILL LIKELY BE REQUIRED
FOR THE WESTERN FLORIDA STRAITS AND THE OFFSHORE GULF WATERS TONIGHT.

BRIEF VERY HEAVY DOWNPOURS WILL BE LIKELY AT TIMES ACROSS THE KEYS
TODAY AS LINES OF HEAVY SHOWERS AND THUNDERSTORMS MOVE THROUGH.
FAST MOVEMENT OF THE ACTIVITY SHOULD PREVENT EXCESSIVE RAINFALL...
BUT PONDING OF WATER WILL BE LIKELY ON ROADWAYS AND IN LOW LYING
AREAS DURING AND AFTER HEAVY DOWNPOURS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS WILL LIKELY BE REQUIRED FOR
THE WESTERN FLORIDA STRAITS AND THE OFFSHORE GULF WATERS THURSDAY
AND THURSDAY NIGHT...POSSIBLY EXTENDING INTO FRIDAY MORNING.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME FROM FRIDAY AFTERNOON
THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Oct 19, 3:10 AM EST, 4 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KEY WEST FL
410 AM EDT WED OCT 19 2011

FLZ078-190915-
MONROE/LOWER KEYS FL-
410 AM EDT WED OCT 19 2011

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR LOWER KEYS IN
MONROE COUNTY FOR STRONG THUNDERSTORM WIND GUSTS AND EXCESSIVE
LIGHTNING STRIKES VALID UNTIL 515 AM EDT...

AT 408 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM
27 MILES NORTH OF BOCA CHICA TO 16 MILES WEST OF KEY WEST TO 50 MILES
SOUTHWEST OF KEY WEST...MOVING NORTHEAST AT 30 MPH. THIS CLUSTER OF
STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS FROM KEY WEST...STOCK
ISLAND...AND BOCA CHICA THROUGH 515 AM EDT. EXCESSIVE
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED. DUE TO RECENT HEAVY
RAINFALL...DOWNPOURS ASSOCIATED WITH THIS LINE OF THUNDERSTORMS WILL
PRODUCE PONDING OF WATER ON ROADWAYS AND  MINOR FLOODING OF
LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN KEY WEST DIRECTLY AT 3 0 5...2 9 6...1 3 1 6...EXTENSION 3.

NELSON
Special weather statement, Oct 19, 4:26 AM EST, 3 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KEY WEST FL
526 AM EDT WED OCT 19 2011

FLZ078-191030-
MONROE LOWER KEYS-
INCLUDING THE COMMUNITIES OF...KEY WEST
526 AM EDT WED OCT 19 2011

...THUNDERSTORMS OVER WESTERN SECTIONS OF THE LOWER KEYS PRODUCING
EXCESSIVE LIGHTNING STRIKES AND WIND GUSTS UP TO 40 MPH...

AT 524 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS STRETCHING FROM KEY WEST TO WESTERN
DRY ROCKS AND POINTS SOUTHWARD THROUGH THE FLORIDA STRAITS...MOVING
NORTHEAST AT 25 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT
AREAS FROM KEY WEST...STOCK ISLAND...BOCA CHICA KEY...AND BIG COPPITT
KEY THROUGH 630 AM EDT. WIND GUSTS UP TO 40 MPH...EXCESSIVE CLOUD-TO-
GROUND LIGHTNING CAN BE EXPECTED WITH THIS ACTIVITY. DUE TO RECENT
HEAVY RAINFALL...DOWNPOURS ASSOCIATED WITH THIS LINE OF THUNDERSTORMS
WILL PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-
LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN KEY WEST DIRECTLY AT 3 0 5...2 9 6...1 3 1 6...EXTENSION 3.

NELSON
Special weather statement, Oct 19, 5:53 AM EST, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KEY WEST FL
653 AM EDT WED OCT 19 2011

FLZ077-078-191145-
MONROE/MIDDLE KEYS FL-MONROE/LOWER KEYS FL-
653 AM EDT WED OCT 19 2011

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR LOWER AND
MIDDLE KEYS IN MONROE COUNTY FOR EXCESSIVE LIGHTNING STRIKES VALID
UNTIL 745 AM EDT...

AT 650 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR AND LIGHTNING
DETECTION DATA INDICATED A CLUSTER OF THUNDERSTORMS OVER THE LOWER
KEYS FROM CUDJOE KEY TO BIG PINE KEY...MOVING TO THE EAST NORTHEAST
AT 20 MPH. EXCESSIVE CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED ACROSS
PARTS OF THE LOWER AND MIDDLE KEYS FROM CUDJOE KEY TO MARATHON
THROUGH 745 AM. POSTPONE OUTDOOR ACTIVITIES PROMPTLY. GO QUICKLY
INSIDE A COMPLETELY ENCLOSED BUILDING.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN KEY WEST DIRECTLY AT 3 0 5...2 9 6...1 3 1 6...EXTENSION 3.

JACOBSON
Special weather statement, Oct 19, 6:50 AM EST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KEY WEST FL
750 AM EDT WED OCT 19 2011

FLZ077-078-191400-
MONROE MIDDLE KEYS-MONROE LOWER KEYS-
INCLUDING THE COMMUNITIES OF...MARATHON...KEY WEST
750 AM EDT WED OCT 19 2011

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR THE
THE LOWER AND MIDDLE KEYS IN MONROE COUNTY FOR EXCESSIVE LIGHTNING
VALID UNTIL 1000 AM EDT...

AT 750 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR AND LIGHTNING
DETECTION DATA INDICATED A LARGE CLUSTER OF THUNDERSTORMS FROM KEY
WEST TO THE 7 MILE BRIDGE...MOVING EAST NORTHEAST AT 20 MPH.

EXCESSIVE CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED THROUGH 1000 AM.
POSTPONE OUTDOOR ACTIVITIES PROMPTLY. GO QUICKLY INSIDE A COMPLETELY
ENCLOSED BUILDING.

JOHNSON
Special weather statement, Oct 19, 7:24 AM EST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KEY WEST FL
824 AM EDT WED OCT 19 2011

FLZ077-078-191400-
MONROE MIDDLE KEYS-MONROE LOWER KEYS-
INCLUDING THE COMMUNITIES OF...MARATHON...KEY LARGO
824 AM EDT WED OCT 19 2011

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR THE THE
MIDDLE AND UPPER KEYS IN MONROE COUNTY FOR EXCESSIVE LIGHTNING VALID
UNTIL 1000 AM EDT...

AT 830 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR AND LIGHTNING
DETECTION DATA INDICATED A LARGE CLUSTER OF THUNDERSTORMS FROM
SOUTH OF THE 7 MILE BRIDGE TO FLORIDA BAY...MOVING EAST NORTHEAST AT
20 MPH.

EXCESSIVE CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED THROUGH 1000 AM.
POSTPONE OUTDOOR ACTIVITIES PROMPTLY. GO QUICKLY INSIDE A COMPLETELY
ENCLOSED BUILDING.

JOHNSON
Special weather statement, Oct 19, 7:26 AM EST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KEY WEST FL
826 AM EDT WED OCT 19 2011

FLZ077-078-191400-
MONROE MIDDLE KEYS-MONROE LOWER KEYS-
INCLUDING THE COMMUNITIES OF...MARATHON...KEY LARGO
826 AM EDT WED OCT 19 2011

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR THE THE
MIDDLE AND UPPER KEYS IN MONROE COUNTY FOR EXCESSIVE LIGHTNING VALID
UNTIL 1000 AM EDT...

AT 830 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR AND LIGHTNING
DETECTION DATA INDICATED A LARGE CLUSTER OF THUNDERSTORMS FROM
SOUTH OF THE 7 MILE BRIDGE TO FLORIDA BAY...MOVING EAST NORTHEAST AT
20 MPH.

EXCESSIVE CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED THROUGH 1000 AM.
POSTPONE OUTDOOR ACTIVITIES PROMPTLY. GO QUICKLY INSIDE A COMPLETELY
ENCLOSED BUILDING.

JOHNSON
COR SEND TIME

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Monroe

When
October 19, 7:30 AM EST
Where
Monroe County, 1.05 mi ESE of Stock Is to 0.72 mi E of Stock Is
Cause
Heavy Rain
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
24.564, -81.764

Flooding was observed at Sigsbee Park at Dredgers Key in Key West, as well as up to three feet deep at the Stadium Apartments in New Town Key West. Flooding of side streets up to two feet was observed in Marathon.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2011Every state in 2011This day in weather historyWarnings in Florida, October 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 352778.